Photo Quiz

Bilateral Lower Extremity Discoloration

 

Am Fam Physician. 2019 Aug 15;100(4):239-240.

Author disclosure: No relevant financial affiliations.

A 68-year-old obese man presented for chronic disease follow-up. The patient's only concern was discoloration in his lower extremities that had developed over the previous three weeks. No other areas were involved, and he had no pain or itching.

His medical history included diabetes mellitus, hypertension, hyperlipidemia, and obstructive sleep apnea. His medications included hydrochlorothiazide, metformin, glipizide (Glucotrol), minocycline (Minocin), and pravastatin (Pravachol). Six weeks before presentation, he had right hip arthroplasty with postoperative joint infection that required prolonged suppressive antibiotic treatment. His vital signs were normal on physical examination. A diffuse area of hyperpigmentation was present on the lower legs and feet. The rash was bilateral with dark hyperpigmentation (Figure 1). Lower extremity distal pulses were normal.

 Enlarge     Print

FIGURE 1


FIGURE 1

Question

Based on the patient's history and physical examination findings, which one of the following is the most likely diagnosis?

A. Addison disease.

B. Diabetic dermopathy.

C. Hemochromatosis.

D. Medication reaction.

E. Venous insufficiency.

Discussion

The answer is D: medication reaction. Cutaneous hyperpigmentation is a recognized adverse effect of long-term minocycline therapy. The skin discoloration is largely cosmetic and not associated with other adverse clinical effects.1

The hyperpigmentation results from deposition of insoluble minocycline-iron complexes and can be blue-gray or muddy brown in color. The discoloration can occur on the face, arms, shins, or legs. The incidence of minocycline-related hyperpigmentation is highest in patients receiving long-term therapy for chronic infection (54%) or rheumatoid arthritis (36%). The incidence in those receiving low-dose minocycline for acne vulgaris is low (2.4%).2 In general, the risk of hyperpigmentation increases with longer duration of use.1,2

Treatment for

Address correspondence to Aparna Jain, MBBS, at jain.aparna@mayo.edu. Reprints are not available from the authors.

Author disclosure: No relevant financial affiliations.

References

show all references

1. Hanada Y, Berbari EF, Steckelberg JM. Minocycline-induced cutaneous hyperpigmentation in an orthopedic population. Open Forum Infect Dis. 2016;3(1):ofv107....

2. Schadler ED, Cibull TL, Mehlis SL. A severe case of minocycline-induced hyperpigmentation of the lower extremities. Cureus. 2018;10(5):e2672.

3. Alster TS, Gupta SN. Minocycline-induced hyperpigmentation treated with a 755-nm Q-switched alexandrite laser. Dermatol Surg. 2004;30(9):1201–1204.

4. Duff M, Demidova O, Blackburn S, et al. Cutaneous manifestations of diabetes mellitus. Clin Diabetes. 2015;33(1):40–48.

5. Jameson JL, ed. Harrison's Principles of Internal Medicine. 20th ed. McGraw-Hill; 2018.

6. Alguire PC, Mathes BM. Clinical manifestations of lower extremity chronic venous disease. Accessed July 15, 2019. https://bit.ly/2WHYGnq

This series is coordinated by John E. Delzell Jr., MD, MSPH, Associate Medical Editor.

A collection of Photo Quiz published in AFP is available at https://www.aafp.org/afp/photoquiz.

Previously published Photo Quizzes are now featured in a mobile app. Get more information at https://www.aafp.org/afp/apps.

The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at http://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to afpphoto@aafp.org.

 

 

Copyright © 2019 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions

CME Quiz

More in AFP


Editor's Collections


Related Content


More in Pubmed

MOST RECENT ISSUE


Sep 15, 2019

Access the latest issue of American Family Physician

Read the Issue


Email Alerts

Don't miss a single issue. Sign up for the free AFP email table of contents.

Sign Up Now

Navigate this Article